rss
BMJ Case Reports 2012; doi:10.1136/bcr.12.2011.5450
  • Novel treatment (new drug/intervention; established drug/procedure in new situation)

Use of phentolamine in the treatment of Epipen induced digital ischaemia

  1. Alice Holt
  1. Accident and Emergency Department, New Cross Hospital, Wolverhampton, UK
  1. Correspondence to Dr Jingyuan Xu, j.xu{at}nhs.net

Summary

A 33-year-old lady accidentally injected norepinephrine into her right thumb while cleaning the first aid box where a spare Epipen for her son was kept. She presented with pain, pallor and swelling to the distal phalanx of the right thumb. After a prompt literature search and discussing the case with the National Poisons Information Service, local injection of 0.15 ml (1.5 mg) of phentolamine in 1 ml of 2% lignocaine was advised. Peripheral perfusion was restored immediately after injection and fully recovery was noted at the review clinic the following day. The presentation of this case in the accident and emergency department prompted phone calls and literature search to define the most appropriate evidence-based management for this situation. The authors conclude that local infiltration of phentolamine is the treatment of choice and this highlighted the need for local treatment protocols.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article